CASE

Development of autoimmune diabetes with severe diabetic ketoacidosis and immune-related thyroiditis secondary to durvalumab: a case report.

Immune-mediated endocrinopathies are among the most frequent immune-related adverse events (irAEs) with immune checkpoint inhibitors (ICIs) targeting programmed death-ligand 1 (PD-L1)/PD-1. However, the development of auto-immune diabetes is an uncommon event during PD(L)-1 blockade, either as monotherapy or in combination therapy. Here we report a case of a 75-year-old male with a mediastinal recurrence from a stage IA squamous cell carcinoma of the lung previously treated with stereotactic body radiotherapy (SBRT) who early developed a severe diabetic ketoacidosis (DKA) caused by new-onset auto-immune diabetes, with positive glutamic acid decarboxylase (GAD65) autoantibodies, during durvalumab consolidation therapy after concurrent chemoradiation. The patient had no personal or family history of diabetes or auto-immune diseases and was admitted after the second cycle of durvalumab to the intensive care unit (ICU) with severe DKA. During his hospitalization, insulin and fluid therapy were started and the patient had a favorable clinical course. Durvalumab treatment was interrupted and thyroiditis was verified during follow-up, without anti-thyroid antibodies, that progressed to subsequent hypothyroidism with need of thyroid hormone replacement therapy. This case highlights the rare irAE of autoimmune type 1 diabetes during anti-PD(L)-1 therapy, which can be life-threatening and requires adequate patient education and prompt medical treatment within a multidisciplinary team, including endocrinology and emergency medicine. Besides its low incidence, this case show how irAE must be taken in account about decision of ICI treatment, especially in curative setting, as they can be potentially fatal and impair overall survival. Furthermore, as reported in the present case, multiple endocrine irAEs can occur in the same patient either simultaneously or sequentially, suggesting that active surveillance is needed in those who develop endocrinopathies as a result of ICI treatment. Immune-mediated endocrinopathies are generally irreversible and cause life-long morbidity, which must be taken into consideration when deciding on further lines of treatment.

as reported in: Lopes AR, Russo A, Li AY, McCusker MG, Kroopnick JM, Scilla K, Mehra R, Rolfo C. Transl Lung Cancer Res. 2020 Oct:9(5):2149-2156. doi: 10.21037/tlcr-20-408.